Illinois, 2003

Tornadoes and Hail in Illinois, May 4, 2003

May 4, 2003 · NWS PAH · 10 events in 4 counties and zones

A long-lived supercell thunderstorm crossed the Mississippi River about 10 miles northwest of Cairo, then moved east along the Ohio River. While crossing the southernmost tip of Illinois, this storm was responsible for three tornadoes, large hail up to the size of golf balls, and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A long-lived supercell thunderstorm crossed the Mississippi River about 10 miles northwest of Cairo, then moved east along the Ohio River. While crossing the southernmost tip of Illinois, this storm was responsible for three tornadoes, large hail up to the size of golf balls, and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:44 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, May 4, 1:44 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR
ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM
FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW
POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE
STORMS.

SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER
NEBRASKA...KANSAS AND OKLAHOMA.  EXPECT THIS SYSTEM TO MERGE INTO A
POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND
OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND
AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE
WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON
MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY
AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES
OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES
AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY.

AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER
BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL
MENTION HEAVY RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO
WINDS...TEMPERATURES.

EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY
WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK
TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION.
TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND
THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL
BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT
SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY.

.PAH...NONE.

SPODEN
Hazardous weather outlook, May 4, 7:57 PM CST, 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 4 2003

...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT
WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI
TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND
WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE
POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE
REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE
ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE.

ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD
STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT
SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE
TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING
HOURS.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN
THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL
ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE
AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY
AFTERNOON.

PS

In the hours before

Local storm report, May 4, 7:27 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    MT. VERNON                IL   1.75 INCH HAIL
05/04/03   JEFFERSON                      REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 4, 7:39 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
839 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0837 PM    2W ADVANCE                MO   80 MPH WIND GUST
05/04/03   STODDARD                       REPORTED BY STODDARD
                                          COUNTY DES
Local storm report, May 4, 7:42 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    WAPPAPELLO                MO   60 MPH WIND GUST
05/04/03   WAYNE                          TREES DOWN REPORTED BY
                                          THE PUBLIC

0822 PM    WAPPAPELLO                MO   60 MPH WIND GUST
05/04/03   WAYNE                          REPORTED BY THE PUBLIC
Local storm report, May 4, 7:57 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 PM    MORLEY                    MO   80 MPH WIND GUST
05/04/03   SCOTT                          REPORTED BY SCOTT COUNTY
                                          EM
Local storm report, May 4, 8:03 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    BETWEEN SIKESTON AND HAYWOOD CITYMO   FUNNEL CLOUD
05/04/03   SCOTT                          REPORTED BY SCOTT COUNTY
                                          EM
Special weather statement, May 4, 8:07 PM CST, 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT SUN MAY 4 2003

...TORRENTIAL RAINFALL LIKELY WITH THUNDERSTORMS MOVING ACROSS THE
QUAD STATE REGION...

AT 900 PM...THE TRAILING EDGE OF A LINE OF THUNDERSTORMS STRETCHED
FROM MT. VERNON ILLINOIS TO POPLAR BLUFF MISSOURI. THE STORMS WERE
MOVING EAST AT 55 TO 60 MPH...AND SHOULD REACH A LINE FROM ROCKPORT
INDIANA TO CROFTON KENTUCKY BY 11 PM.

THESE STORMS WILL LIKELY PRODUCE HOURLY RAINFALL AMOUNTS IN
EXCESS OF ONE INCH PER HOUR. THIS WILL CAUSE MINOR STREET FLOODING
AND ALLOW SMALL STREAMS AND CREEKS TO OVERFLOW.

PERSONS SHOULD BE WATCHFUL FOR RISING WATER AND SEEK HIGH GROUND IF
NECESSARY. AVOID ROADS THAT MAY BECOME FLOODED.

AT 855 PM...SEVERAL ROADS ALONG ROUTE 3 IN JACKSON COUNTY
ILLINOIS WERE COVERED WITH WATER...NEAR THE RANDOLPH COUNTY
ILLINOIS LINE.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

DLL

The radar

The Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.

Hail, Alexander

When
May 4, 8:14 PM CST
Where
Alexander County, Olive Branch
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -89.350

Thunderstorm Wind, Alexander

When
May 4, 8:14 PM CST
Where
Alexander County, Olive Branch
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -89.350

Hail, Pulaski

When
May 4, 8:24 PM CST
Where
Pulaski County, Olmsted
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -89.083

Thunderstorm Wind, Pulaski

When
May 4, 8:25 PM CST
Where
Pulaski County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -89.133

Several homes sustained minor damage. Some trees were blown down across roadways.

Tornado, Massac

When
May 4, 8:47 PM CST to 8:50 PM CST
Where
Massac County, 1 mi WNW of Joppa
Rating
F1
Path length
1.4 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
37.200, -88.867

This tornado, which crossed the Ohio River from Kentucky, moved an anchored barge from its moorings. It flipped over a work trailer and downed numerous trees and power lines. There was minor damage to other trailers. Three concrete slabs, each weighing 500 pounds, were moved from their positions on top of silos. Estimated peak winds were 95 MPH.

Hail, Massac

When
May 4, 8:50 PM CST
Where
Massac County, 1 mi WNW of Joppa
Measured
1.25 in hail
Reported by
NWS STORM SURVEY
Coordinates
37.200, -88.867

Thunderstorm Wind, Massac

When
May 4, 8:52 PM CST to 8:56 PM CST
Where
Massac County, 7 mi N of Metropolis
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
37.250, -88.733

Numerous large trees were blown down. Four telephone poles were broken. Minor damage occurred to less than a dozen homes. Nearly the exact same locations were struck by a considerably more destructive tornado about 48 hours later, on May 6.

Thunderstorm Wind, Pope

When
May 4, 9:00 PM CST
Where
Pope County, 4 mi S of Golconda
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -88.483

Roof damage occurred and numerous trees were blown down at the community of Ropers Landing, which is on the Ohio River.

Tornado, Pope

When
May 4, 9:09 PM CST to 9:11 PM CST
Where
Pope County, 6 mi SSW of Golconda
Rating
F1
Path length
1.2 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
37.283, -88.533

The tornado began one to two miles south of the "Ropers Landing" community on the Ohio River, then crossed the river into Kentucky. Extensive tree damage was observed along a bluff on the river. The damage path extended to the river bank.

Tornado, Pope

When
May 4, 9:10 PM CST
Where
Pope County, 2 mi SE of Bay City
Rating
F1
Path length
0.2 mi
Path width
40 yd
Property damage
$8,000
Reported by
NWS STORM SURVEY
Coordinates
37.233, -88.467

The tornado first touched down along the Ohio River near the small community of Bay City, then crossed the Ohio River into Kentucky. In and near Bay City, large trees up to 4 feet in diameter were blown down. Some barns and fences were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351688, 5351693, 5351689, 5351908, 5351690, 5351695, 5351691, 5351694, 5351784, 5351692.